Having been diagnosed with Hughes Syndrome in 2002 (main symptoms: numb fingers, blind spots, migraines, dizziness, unsteady gait, speach and memory problems) and having seen Prof Hughes, then and subsequently, I was tried first with 75mg aspirin (no effect), then Plavix (no effect), then 5,000IU Fragmin od (good effect), followed by warfarin with INR 3.8 to 4.2 (good effect). I had abnormal liver functions since two bouts of hepatitis in the 1990s, no cause found at the time but Prof Hughes suspected ischemic hepatitis. After starting warfarin liver functions returned to normal. All well and good.
However, migraines returned at Christmas 2009, after 7 years without any, and in Feb 2010 I started to get 'funny turns'; a sensation of being pushed sideways, or rotated, or the floor bouncing, followed by dull headache, dizziness, buzzing in the ears and perceived weakness in the legs and arms. I was started on 10mg amitriptylene, which stopped the migraines and, it seemed, the 'funny turns'. However the 'funny turns' returned in July 2011 and have been diagnosed by a neurologist as 'atypical migraines' but they did not respond to increasing the dose of amitriptylene. I saw Prof Hughes again in February this year and he agreed with me that the 'funny turns' were more likely to be TIAs. He suggested using the 5,000IU Fragmin when I'm having one of these episodes, as long as my INR is not too much above 4.0. I have tried this regime with good effect. Even more interestingly I did my INR test on Monday, this week, then forgot to take my warfarin, so that by Tuesday evening my INR had dropped to 2.9. I took 10mg of warfarin (usual dose is 6.5mg) and I also took a 15,000IU dose of Fragmin, followed by 8.0mg of Warfarin and a 5,000IU dose of Fragmin on Wednesday evening. The result, during the middle of this week has been remarkable, a very clear head and no 'funny turns' at all. My INR is back in range now, so I have stopped the Fragmin; the result, a return of dull headaches and dizziness.
So, for me, I feel much better on Fragmin than warfarin but I would need to have 15,000IU of Fragmin od to be able to stop taking warfarin altogether. Consequences: looking like a blackberry due to the bruising of effect of the injections and, I understand, long term Heparin use causes osteoporosis.
I will be seeing Prof Hughes again in the autumn and I will discuss this in some detail with him but I have written to him, today, to give him the above information and to ask for his further advice.
Best wishes to all.